Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

I am type 1 diabetic. Diagonised with MRSA. Noticed high sugar level after taking clindamycin hcl 150mg. Worried

Aug 2012
User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 362 Questions
I'm a type 1 diabetic and was recently diagonised with MRSA. The doctor prescribed clindamycin XXXXXXX 150mg to be taken 4 times a day for ten days to treat this infection. I have noticed my glucose reading are very elevated (250- 400) over my normal span of glucose readings (100-250). I have increased my units of humalog and lantus to combat these high readings. I believe the MRSA or possibly the Clindamycin medication is having this effect on my glucose readings. My strong belief is that the MRSA is having this effect on my body absorbing the insulin correctly. Am I correct in my presumtion?
Posted Thu, 18 Oct 2012 in Diabetes
Answered by Dr. Madhuri Patil 48 minutes later

Congratulations for living with type 1 diabetes so nicely (HbA1c between 6.2 and 6.8).
And you have guessed correctly, any kind of systemic infection (infection causing vast part of the body) tends to increase blood sugar in response to body stress. In these situations body requirement of insulin is increased and hence you have increased the doses of your Lispro and Glargine insulins. Absolutely correct way to handle.

During such stress, please monitor your blood glucose frequently as the insulin requirements will start dropping down once your antibiotic (Clindamycin) starts controlling the infection. This will result in your insulin to carbohydrate ratio falling in place. So in short, your presumption is absolutely correct!
Take care. Do revert back for any other query you have.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor